Indiana, 2004

Flash Flooding and Hail in Indiana, July 9, 2004

July 9, 2004 · NWS IND · 8 events in 6 counties and zones

Severe thunderstorms containing damaging winds, large hail, heavy rain, and frequent lightning moved across central Indiana on the afternoon and evening of 9 July 2004. Flash flooding, wind damage, and lightning damage occurred.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe thunderstorms containing damaging winds, large hail, heavy rain, and frequent lightning moved across central Indiana on the afternoon and evening of 9 July 2004. Flash flooding, wind damage, and lightning damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 9, 3:00 AM EST, 11 hours 47 minutes earlier.

Area forecast discussion, Jul 9, 3:00 AM EST, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST FRI JUL 9 2004

.DISCUSSION...FCST FOCUS ON CHCS FOR STORMS THROUGHOUT THE NEXT
WEEK. DIFFICULT PATTERN WITH SUBTLE WAVES EXPECTED TO INTERACT ALONG
WITH SFC BOUNDARY TO PRODUCE TSTRMS. TEMPS ALSO A CONCERN GIVEN
POSITION OF WARM FRONT.

GFS HAS PICKED UP ON DEVELOPING CONVECTION ACROSS THE REGION THIS
AM. ETA STRUGGLING WITH GRAPHICAL QPF...WILL FOLLOW THE GFS FOR THIS
FCST CYCLE.

WEAK WAVE SLIDING ACROSS THE GREAT LAKES IS PROVIDING ENHANCED
850-700MB WAA THIS AM. WAA OVER THE BAROCLINIC ZONE/LOW LEVEL
BOUNDARY IS AIDING IN TSTRM DEVELOPMENT ACROSS THE REGION. WAA IS
FCST TO WEAKEN BY MIDDAY SO EXPECT OVERALL COVERAGE OF STORMS TO
WANE TOWARD MIDDAY BEFORE HEATING TRIGGERS ADDITIONAL
STORMS...ESPECIALLY NW OF THE CWA LATE THIS AFTERNOON. ONGOING
COMPLEX ACROSS THE PLAINS IS FCST BY GFS TO PERSIST ACROSS IOWA
SUPPORTED BY VIGOROUS UPPER WAVE TRAVERSING THE U.S./CANADIAN
BORDER. THIS TOO, MAY IMPACT THE AREA TOWARD EVENING INTO TONIGHT.

FOR TODAY WILL STAY CLOSE TO A BLEND OF GUIDANCE AS ALL ARE STILL
INDICATING MID 80S. HAVE ALSO RAISED PRECIP CHCS TONIGHT AS TAIL END
OF FORCING FROM UPPER WAVE MAY ALLOW REMNANTS OF ONGOING MCS TO
PERSIST INTO THE REGION AND REDEVELOP. IF SO, COULD SEE SOME THREAT
OF STRONG WINDS AS SPC HAS ALLUDED TO IN DAY ONE OUTLOOK.

SUNDAY AND MONDAY...SFC BOUNDARY WILL REMAIN CLOSE AS RIPPLES IN THE
FLOW ACT UPON IT TO PRODUCE CHCS FOR STORMS. ALL MODELS SUGGEST THE
UPPER RIDGE WILL BUILD BACK WEST WHICH PLACES THE REGION IN A
STRONGER NW FLOW REGIME TUES INTO NEXT FRI. THIS WILL ALSO PROLONG
THE STORM THREAT UNTIL DEEPER MOISTURE IS SWEPT SE TOWARD THE
THU-FRI TIME FRAME...AT LEST ACCORDING TO THE LATEST GFS. AS FOR
TEMPS HAVE STAYED CLOSE TO GOING FCST AS IT HAS A COOLING TREND
REFLECTED NEXT WEEK.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 12:40 PM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 PM EST FRI JUL 9 2004

INZ021-028>031-035>049-051>057-060>065-067>072-101032-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1240 PM EST FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA THIS
AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP LATER
TONIGHT. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND WIND
GUSTS OVER 35 MPH.

AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL LARGE COMPLEXES OF STORMS MAY IMPACT CENTRAL INDIANA OVER THE
COMING WEEK. AT THIS TIME IT IS NEARLY IMPOSSIBLE TO PINPOINT THE
TIMING OF ANY SUCH CLUSTER OF STORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED THIS AFTERNOON
AND TONIGHT.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Special weather statement, Jul 9, 2:10 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST FRI JUL 9 2004

INZ056-091930-
SHELBY-
210 PM EST FRI JUL 9 2004

A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF SHELBY COUNTY THROUGH
230 PM. THE STRONGEST PART OF THE STORM WILL BE ALONG AND SOUTH OF
STATE ROAD 44. TORRENTIAL RAIN...SMALL HAIL...AND WIND GUSTS OVER 35
MPH ARE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 9, 2:35 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 PM EST FRI JUL 9 2004

INZ072-092001-
JENNINGS-
235 PM EST FRI JUL 9 2004

STRONG THUNDERSTORMS WILL MOVE ACROSS PARTS OF JENNINGS COUNTY
THROUGH 300 PM. SOME OF THE STRONG STORMS WILL MOVE ALONG US 50.
TORRENTIAL RAIN...SMALL HAIL...AND WIND GUSTS OVER 35 MPH ARE
POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Indianapolis radar (KIND), 47 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Shelby

When
July 9, 2:47 PM EST
Where
Shelby County, Fairland
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

Lightning destroyed a rental home in Fairland.

Hail, Marion

When
July 9, 4:10 PM EST to 4:12 PM EST
Where
Marion County, Indianapolis
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.783, -86.150

Flash Flood, Marion

When
July 9, 4:42 PM EST to 6:00 PM EST
Where
Marion County, Indianapolis
Reported by
TRAINED SPOTTER
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

US Highway 31 flooded in southern Indianapolis.

Lightning, Morgan

When
July 9, 4:45 PM EST
Where
Morgan County, Mooresville
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Lightning struck a home, catching its attic on fire.

Lightning, Madison

When
July 9, 6:00 PM EST
Where
Madison County, Markleville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Lightning struck a power station and radio tower in Markleville, causing power outages and damage to equipment at a fire station directly below the tower.

Hail, Warren

When
July 9, 6:39 PM EST to 6:41 PM EST
Where
Warren County, State Line
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.200, -87.533

Flash Flood, Warren

When
July 9, 6:50 PM EST to 7:50 PM EST
Where
Warren County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

6 to 8 inches of water was over numerous county roads, including county road 225 east which was washed out.

Thunderstorm Wind, Howard

When
July 9, 7:08 PM EST
Where
Howard County, 8 mi W of Kokomo
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.483, -86.283

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412975, 5412744, 5412745, 5412994, 5412993, 5412746, 5412747, 5412748.